Alert archive / New Mexico / High Wind Warnings in 2024
High Wind Warning 28, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Nov 26, 2024, 11:31 AM MST for Eddy County, New Mexico; Culberson County, Texas. It took effect at Nov 27, 2024, 12:00 AM MST. It was in force for 19 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 26, 2024, 11:31 AM MST (18:31 UTC)
- In effect from
- Nov 27, 2024, 12:00 AM MST
- Expired
- Nov 27, 2024, 6:39 PM MST
- In force
- 19 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 27, 4:38 AM MST | NON-TSTM WND GST 64 | 3 Nnw Pine Springs, TX | Mesonet station GDBT2 The Bowl. |
| Nov 27, 4:44 AM MST | NON-TSTM WND GST 64 | Pine Springs, TX | Mesonet station 60 Pine Springs GMNP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1794 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
899 WWUS74 KMAF 261831 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1131 AM MST Tue Nov 26 2024 NMZ027-TXZ270-271-270245- /O.UPG.KMAF.HW.A.0021.241127T1500Z-241128T0300Z/ /O.NEW.KMAF.HW.W.0028.241127T1200Z-241128T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Guadalupe Mountains National Park, and Queen 1131 AM MST Tue Nov 26 2024 /1231 PM CST Tue Nov 26 2024/ ...HIGH WIND WARNING IN EFFECT FROM 5 AM MST /6 AM CST/ TO 8 PM MST /9 PM CST/ WEDNESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...From 5 AM MST /6 AM CST/ to 8 PM MST /9 PM CST/ Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Delay travel through Guadalupe Pass or find another route, if possible. && $$ 93
4 follow-up statements
951 WWUS74 KMAF 270655 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1155 PM MST Tue Nov 26 2024 NMZ027-TXZ270-271-280300- /O.EXT.KMAF.HW.W.0028.241127T0700Z-241128T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Guadalupe Mountains National Park, and Queen 1155 PM MST Tue Nov 26 2024 /1255 AM CST Wed Nov 27 2024/ ...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM MST /9 PM CST/ WEDNESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until 8 PM MST /9 PM CST/ Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Delay travel through Guadalupe Pass or find another route, if possible. Use caution if flying low near the mountains as severe turbulence is possible. && $$ Devin Chehak
359 WWUS74 KMAF 271837 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1137 AM MST Wed Nov 27 2024 NMZ027-TXZ270-271-280245- /O.CON.KMAF.HW.W.0028.000000T0000Z-241128T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains National Park, and Pine Springs 1137 AM MST Wed Nov 27 2024 /1237 PM CST Wed Nov 27 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until 8 PM MST /9 PM CST/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Delay travel through Guadalupe Pass or find another route, if possible. Use caution if flying low near the mountains as severe turbulence is possible. && $$ 93
123 WWUS74 KMAF 271910 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1210 PM MST Wed Nov 27 2024 NMZ027-TXZ270-271-280300- /O.CON.KMAF.HW.W.0028.000000T0000Z-241128T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains National Park, and Pine Springs 1210 PM MST Wed Nov 27 2024 /110 PM CST Wed Nov 27 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until 8 PM MST /9 PM CST/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Delay travel through Guadalupe Pass or find another route, if possible. Use caution if flying low near the mountains as severe turbulence is possible. && $$ TXZ048-051>053-060>063-067>070-280315- /O.NEW.KMAF.FZ.A.0002.241129T0600Z-241129T1500Z/ Scurry-Martin-Howard-Mitchell-Winkler-Ector-Midland-Glasscock- Ward-Crane-Upton-Reagan- Including the cities of Midland, McCamey, Stanton, Snyder, Monahans, Kermit, Big Lake, Odessa, Rankin, Garden City, Crane, Big Spring, and Colorado City 110 PM CST Wed Nov 27 2024 ...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... * WHAT...Sub-freezing temperatures as low as 29 possible. * WHERE...A portion of western Texas. * WHEN...From late Thursday night through Friday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Bring pets indoors, or ensure that they have warm, dry shelter. && $$ 93
812 WWUS74 KMAF 280139 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 639 PM MST Wed Nov 27 2024 NMZ027-TXZ270-271-280245- /O.CAN.KMAF.HW.W.0028.000000T0000Z-241128T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Guadalupe Mountains National Park, and Queen 639 PM MST Wed Nov 27 2024 /739 PM CST Wed Nov 27 2024/ ...HIGH WIND WARNING IS CANCELLED... The threat has ended. Winds will shift to the northeast soon behind a strong cold front. $$ TXZ048-051>053-060>063-067>070-280945- /O.CON.KMAF.FZ.A.0002.241129T0600Z-241129T1500Z/ Scurry-Martin-Howard-Mitchell-Winkler-Ector-Midland-Glasscock- Ward-Crane-Upton-Reagan- Including the cities of Monahans, Snyder, Big Spring, Colorado City, Big Lake, Crane, Odessa, Stanton, Midland, Garden City, McCamey, Kermit, and Rankin 739 PM CST Wed Nov 27 2024 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... * WHAT...Sub-freezing temperatures as low as 29 possible. * WHERE...A portion of western Texas. * WHEN...From late Thursday night through Friday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Bring pets indoors, or ensure that they have warm, dry shelter. && $$ Rick Hluchan
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Nov 26, 11:09 AM MST, 22 minutes earlier. Its key messages:
- Updated at 1205 PM CST Tue Nov 26 2024
- A quick warm up occurs on Wednesday with temperatures 15 to 20 degrees above normal. There will be gusty southwest winds across the region. A High Wind Watch is in effect for the Guadalupe and Delaware Mountains.
- A cold front moves through the area during the early morning on Thursday, bringing below normal temperatures to the area on Thursday and Friday.
- Widespread near or below freezing temperatures are likely for area along and north of the Pecos River Friday morning. A Freeze Watch is possible for some of these areas that have yet to experience a freeze so far this year.
Area forecast discussion, Nov 26, 11:09 AM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1209 PM CST Tue Nov 26 2024
...New AVIATION...
.KEY MESSAGES...
Updated at 1205 PM CST Tue Nov 26 2024
- A quick warm up occurs on Wednesday with temperatures 15 to 20
degrees above normal. There will be gusty southwest winds
across the region. A High Wind Watch is in effect for the
Guadalupe and Delaware Mountains.
- A cold front moves through the area during the early morning on
Thursday, bringing below normal temperatures to the area on
Thursday and Friday.
- Widespread near or below freezing temperatures are likely for
area along and north of the Pecos River Friday morning. A
Freeze Watch is possible for some of these areas that have yet
to experience a freeze so far this year.
&&
.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 215 AM CST Tue Nov 26 2024
While the cold front that entered the region yesterday has now
exited the region, temperatures behind the front this morning are
not expected to dip below freezing. High-level clouds and winds
becoming southerly aid in keeping temperatures in the mid 30s to low
40s to start the day. We begin our warming trend this afternoon as
southerly winds and widespread sunshine allow for temperatures about
10 to 15 degrees higher than yesterday. Widespread mid 60s and lows
70s make for a pleasant afternoon. As our next weather system begins
to dig into the central Great Plains, winds become southwesterly and
speeds gradually increase through the morning into the afternoon.
These winds combined with increasing mid to high-level clouds keeps
everyone mild to start the day on Wednesday. Many see upper 40s and
low 50s by sunrise. As this weather system moves by to our north, a
very strong jet streak in the middle of the atmosphere will
overspread our region. This feature will result in breezy southwest
winds across the bulk of the area. Even stronger winds are likely
across the western higher elevations of the Guadalupe and Delaware
Mountains. A High Wind Watch is therefor needed for this region from
late Wednesday morning through the evening. While clouds may limit
daytime heating slightly, the strong southwesterly winds will aid in
warming afternoon temperatures into the 70s and low 80s. These warm
temperatures are short-lived as our next cold front should be on our
doorstep by the late afternoon on Wednesday.
-Chehak
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 215 AM CST Tue Nov 26 2024
Once again change is on the horizon to begin the extended forecast
period. A cold front will have begun to traverse the region late in
the day Wednesday. This front continues its southward advance as the
passing weather system from Wednesday lifts towards the Upper
Midwest. By Thursday morning, this cold front will have largely
cleared the region with many starting the Thanksgiving holiday in
the 40s. Continued north winds through the afternoon keeps
temperatures chilly across the region. Many will struggle to get far
into the 50s with the warmest of locations barely cracking into the
60s. As surface high pressure sets in across the region during the
morning on Black Friday, freezing temperatures are likely for most
along and north of the Pecos River with only mid 30s elsewhere. A
chilly start to the day, a winter jacket is going to be required for
those venturing out early for shopping. Freeze Watches are likely in
the near future for portions of the Permian Basin that have yet to
see their first widespread freeze of the season. With a chilly start
to the day and surface high pressure hanging on, only modest warming
is expected during the afternoon on Friday. Widespread 50s and a few
low 60s are to be expected for all.
Below normal temperatures are likely to continue through the weekend
into at least early next week. As a nearly stationary upper-level
low pressure sets up near the Hudson Bay, this allows for continued
cold air intrusions through the Great Plains with any passing
weather systems. So while Saturday sees a brief warm up with above
freezing temperatures through the morning and 60s by afternoon,
another cold front begins its march through the area later than day.
Sunday could be another chilly day as many start near or below
freezing and then struggle to get into the 50s through the
afternoon. Early next week is expected to see a gradual warming
trend with a few degrees added to morning and afternoon temperatures
each day, but the overall weather pattern remains unchanged. It is
probable that at least one more cold front can be expected sometime
towards the middle of the following week. This marks a dry and below
normal start to the month of December.
-Chehak
&&
.AVIATION...
(18Z TAFS)
Issued at 1205 PM CST Tue Nov 26 2024
VFR conditions will prevail throughout the period. Southerly to
southeasterly winds shift southwesterly beginning this evening.
Medium (40-50%) confidence of low-level wind shear of 40 kts at
1800-2000 feet occurring at CNM and HOB starting around midnight.
Lower confidence of low-level wind shear for sites east (MAF, PEQ,
and INK). Occasional wind gusts up to 25-30 kts are expected to
occur late tomorrow morning at CNM, HOB, and MAF sites.
Lamberson
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 65 49 80 41 / 0 0 0 0
Carlsbad 71 55 78 43 / 0 0 0 0
Dryden 65 47 83 48 / 0 0 0 0
Fort Stockton 75 56 85 44 / 0 0 0 0
Guadalupe Pass 65 52 70 39 / 0 0 0 0
Hobbs 64 49 77 37 / 0 0 0 0
Marfa 75 48 77 43 / 0 0 0 0
Midland Intl Airport 65 49 79 41 / 0 0 0 0
Odessa 66 51 78 42 / 0 0 0 0
Wink 68 49 81 43 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Wednesday morning through Wednesday evening
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
NM...High Wind Watch from Wednesday morning through Wednesday evening
for Guadalupe Mountains of Eddy County.
&&
SHORT TERM...91
LONG TERM....91
AVIATION...11The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 26, 1:01 AM MST | High Wind Watch | MAF | Eddy | 11 hr |
Nearby
High Wind Warnings in New Mexico, 2024High Wind Warnings in Texas, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.